Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Des Moines, IA

September 11, 2000Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 11, 2000, 6:23 PM CDT for Tama County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 6:23 PM CDT (23:23 UTC)
Expired
Sep 11, 2000, 6:50 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tama County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:25 PM CDTHail 1Chelsea, IA
Sep 11, 6:35 PM CDTHail 0.75Chelsea, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 112321
SVRDSM
IAC171-112350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 650 PM

* AT 617 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF TAMA...OR ABOUT 40 MILES
  SOUTH OF WATERLOO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHELSEA NOW
  NEAR ELBERON AROUND 630 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4209 9278 4186 9276 4188 9231 4209 9230

COGIL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:16 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 2:16 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
216 PM CDT MON SEP 11 2000

SHORT TERM...
INITIAL ISOLATED ELEVATED CONVECTION WHICH DEVELOPED IN SC IA THIS
MORNING HAS BEGUN TO INTERACT WITH OUTFLOW BOUNDARY BETWEEN ALO AND
DBQ AREA.  AIRMASS STILL CAPPED OVER CENTRAL AND SW IA PER LATEST
GOES SOUNDING DATA WITH 150-250 J/KG CIN YET TO OVERCOME.  EXPECT
THIS TO OCCUR WITH MECHANICAL FORCING FROM STRONG FRONTAL
CONVERGENCE ALONG COLD FRONT.  WSW SURFACE FLOW BEHIND PRE FRONTAL
TROUGH SHOULD BECOME MORE SOUTHERLY AS FRONT APPROACHES AS WELL,
KEEPING A FEED OF 65-70 DEW POINTS INTO THE FRONT AS IT MOVES SE.
WILL DRAW FINAL LINE OF PRECIP AT PRESS TIME BASED ON COLD FRONT
POSITION.  UNIDIRECTIONAL VAD WIND PROFILES SUGGEST SQUALL LINE
DEVELOPMENT.  18Z MPX SOUNDING HAD VERY IMPRESSIVE SPEED SHEAR.
AMPLE CAPE WITH 3000+ J/KG AHEAD OF FRONT WITH UPPER COOLING TO TAKE
PLACE THIS EVENING, SO HAIL STILL A THREAT AS WELL.  FEEL THAT SC/SW
IA PORTION OF OUR CWA WILL BE AFFECTED BETWEEN 23-03Z.

LONGER TERM...
STRONG DRY AIR PUSH WILL BRING MUCH LOWER DEW POINTS IN TONIGHT AND
TUESDAY.  N FLOW WILL NOT BE TOO STRONG AS PRESSURE RISE CENTER HAS
LESSENED CONSIDERABLY OVER SD/NE.  WILL FOLLOW PRETTY CLOSE TO
GUIDANCE TONIGHT FOR TEMPS, BUT A BIT ABOVE ON TUESDAY AND WEDNESDAY
GIVEN DRY AIR AND AMPLE SUNSHINE.  WARM ADVECTION BEGINS SOONER THAN
THOUGHT YESTERDAY TUESDAY NIGHT, WHICH MAY PRECLUDE TEMPS FROM
DROPPING INTO THE LOWER 40S.  WILL KEEP A DRY FORECAST IN THE
EXTENDED EXCEPT FOR WED NIGHT.  FRONTAL PASSAGE IS NOW FORECAST WED
NIGHT INTO EARLY THURSDAY, BUT BEST DYNAMICS REMAIN OVER GREAT LAKES
WITH MINIMAL MOISTURE ON IOWA'S PORTION OF FRONT.  STILL SOME MINOR
Q-G FORCING AND RETURNING SOUTHERLY FLOW WITHIN THETA-E RIDGE SAYS
OTHERWISE.  BETTER INFLOW WILL OCCUR OVER KS/NE WHERE CONVECTION MAY
DEVELOP WED NIGHT/THU.

.DSM...TORNADO WCATCH EASTERN IA UNTIL 7 PM
KULA

In the hours before

Local storm report, Sep 11, 5:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    MONTEZUMA                 IA   .75 INCH HAIL
09/11/00   POWESHIEK                      REPORTED BY MEDIA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo42 min
Sep 10, 7:56 PM CDTSevere Thunderstorm WarningDMXWorth49 min
Sep 10, 8:47 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Sep 11, 5:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek43 min
Sep 11, 6:37 PM CDTSevere Thunderstorm WarningDMXPoweshiek33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.